Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 24, 2004, 6:14 PM EDT for Bullitt County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 6:14 PM EDT (22:14 UTC)
- Expired
- May 24, 2004, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Bullitt County, KY
The radar
The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:16 PM EDT | HAIL 1 | Mount Washington, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
021
WUUS53 KLMK 242214
SVRLMK
KYC029-242245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 645 PM EDT
* AT 614 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MOUNT
WASHINGTON...OR ABOUT 15 MILES SOUTHEAST OF LOUISVILLE...AND MOVING
NORTHEAST AT 30 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3808 8571 3794 8562 3799 8552 3807 8549
3810 8549 3807 8558
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 24, 2:50 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT MON MAY 24 2004 .SHORT RANGE (TONIGHT THROUGH THURSDAY)... SCATTERED THUNDERSTORMS HAD DEVELOPED AT 18Z ACROSS THE SOUTHERN PORTION OF THE COUNTY FORECAST AREA IN THE DEEPER MOISTURE. A WEAK FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN ILLINOIS AND INDIANA AS INDICATED BY VISIBLE SATELLITE IMAGES. BASICALLY WE WILL REMAIN A SOUTHWEST FLOW ACROSS THE EASTERN PORTION OF THE UNITED STATES THROUGH THE FORECAST PERIOD. THE LOCATION OF THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS OVER THE NEXT FEW DAYS. AT THE PRESENT TIME IT LOOKS AS WEDNESDAY WILL BRING US THE BEST CHANCE OF RAIN AS A STRONG UPPER LEVEL LOW MOVES ACROSS THE GREAT LAKES REGION AND A SURFACE LOW MOVES ACROSS CENTRAL ILLINOIS AND INTO MICHIGAN. IN THE SHORT TERM THE ETA AND TO A LESSER DEGREE THE GFS DEVELOPS AN MCS OVER THE CENTRAL PLAINS TONIGHT AND BRINGS IT INTO NORTH CENTRAL KENTUCKY BY 12Z TUESDAY. THIS SYSTEM WILL PRODUCE SOME OUTFLOW BOUNDARIES THAT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOP TUESDAY AFTERNOON. GUIDANCE TEMPERATURES LOOK GOOD THROUGH THE PERIOD. EXTENDED (THURSDAY NIGHT THROUGH MONDAY)... GFS GENERALLY FOLLOWED FOR FORECAST PER HPC RECOMMENDATION. A WARM FRONT WILL PUSH NORTH THROUGH THE AREA ON FRIDAY WITH SOUTHWESTERLY WINDS BRINGING A RETURN TO TEMPERATURES IN THE 80S. SHOWERS/ THUNDERSTORMS WILL ACCOMPANY THE FRONT. THEN AFTER THE FRONT PUSHES NORTH SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA IN THE WARM UNSTABLE AIR. A COLD FRONT WILL APPROACH ON MONDAY AS UPPER TROF MOVES INTO THE PLAINS STATES. EXPECT SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. TEMPERATURES WILL COOL SOME AFTER MONDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JA/MBS
Hazardous weather outlook, May 24, 3:30 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT MON MAY 24 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250851- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 330 PM EDT (230 PM CDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN PORTION OF THE OUTLOOK AREA THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS, AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL DIMINISH BY 9 PM ET. ANOTHER AROUND OF THUNDERSTORMS WILL BE POSSIBLE AT DAYBREAK TUESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY THROUGH SUNDAY WITH THE BEST CHANCE FOR STORMS ON WEDNESDAY. SOME OF THE STORMS TUESDAY AND WEDNESDAY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL. FOR THIS REASON THE STORM PREDICTION HAS PUT THE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JA
In the hours before
Local storm report, May 24, 6:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL FORDSVILLE 37.64N 86.72W
05/24/2004 0.75 INCH OHIO KY CO-OP OBSERVER
&&
MRCLocal storm report, May 24, 6:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL MOUNT WASHINGTON 38.05N 85.55W
05/24/2004 1.00 INCH BULLITT KY NWS EMPLOYEE
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:42 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 33 min |
| May 24, 5:39 PM EDT | Flash Flood Warning | LMK | Breckinridge | 3 hr |
| May 24, 6:18 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 42 min |
| May 24, 6:43 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 32 min |
| May 24, 7:19 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 26 min |
| May 24, 7:51 PM EDT | Flash Flood Warning | LMK | Franklin, Scott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.